Blizzard, Custer
- When
- November 27, 9:00 PM CST to November 29, 2:00 AM CST
- Where
- Custer forecast zone
- Property damage
- $1.8 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A very strong low pressure system moved out of Colorado the Sunday after Thanksgiving and intensified as it moved northeast across the Western and Northern Plains hampering travel on one of the busiest travel weekends of the year. Very warm air wrapped up into the system ahead of the storm causing freezing rain to develop across portions of Boyd, Holt, Rock, Loup, Garfield, Wheeler, and…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A very strong low pressure system moved out of Colorado the Sunday after Thanksgiving and intensified as it moved northeast across the Western and Northern Plains hampering travel on one of the busiest travel weekends of the year. Very warm air wrapped up into the system ahead of the storm causing freezing rain to develop across portions of Boyd, Holt, Rock, Loup, Garfield, Wheeler, and northeast Custer Counties Sunday afternoon, November 27th, while snow fell across the remainder of the area. By Sunday night, the freezing rain switched over to snow as cold air plunged into western and north central Nebraska. Winds increased significantly Sunday night into Monday morning with zero visibility in snow and blowing snow as northwest winds gusted between 55 and 75 mph. Automated wind observing equipment on wind turbines that sit approximately 232 feet above the ground 5 miles south of Ainsworth recorded wind gusts of 114 mph. Snow accumulations of 8 to 15 inches fell across Boyd, Holt, Keya Paha, Rock, Brown, Blaine, Loup, Garfield, Wheeler, Custer, Logan, and northeast Lincoln Counties creating drifts of 8 to 15 feet high in many locations. Snow accumulations of 3 to 8 inches occurred across the rest of the area. Interstate 80 and most secondary roads in the area were closed for 30 to 38 hours. Damage included trees falling on homes and power lines, hundreds of broken power poles and lines, 200-300 center pivot irrigation systems overturned, large motel and highway signs destroyed, windows broken, metal siding on a business ripped away, 50-100 head of cattle died, and a gas station canopy destroyed. As power poles broke, electricity went out. The areas where freezing rain caused ice to accumulate on lines and poles before the extreme winds hit saw power outages of 2 to 10 days. Many travelers were stranded in their vehicles for 12 hours or more after getting stuck in deep snow. Thousands of other travelers spent time in temporary shelters waiting out the storm. There was one indirect death and several indirect injuries due to car accidents, including 2 roll-overs. Areas to the west of this also saw wind gusts of 55 to 75 mph but visibilities remained above 1 mile as snow accumulations were only from a trace to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 27, 3:11 PM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CST SUN NOV 27 2005 .DISCUSSION... LOTS TO LOOK AT TODAY WITH RESPECT TO THE IMPENDING STORM. PRECIP PROCESSES GOT GOING QUICKLY AFTER 14Z AND HAS CONTINUED TO EXPAND. PRECIP TYPE HAS BEEN TOUGH TO CALL IN SPOTS THIS MORNING. AREAS ALONG AND NORTH OF HIGHWAY 2 HAVE BEEN REPORTING A MIX OF ZR AND IP. SEVERAL ROADWAYS HAVE GOTTEN ICY...THEREFORE ISSUED THE WINTER WX ADV EARLIER. FURTHER S OF HIGHWAY 2...LBF HAS HAD MAINLY JUST SNOW AND IS ALREADY STICKING TO THE SURFACES...ABOUT 1.9 INCH...WET AND SLUSHY. KLNX 88D LOOP SHOWS A NICE SHEAR AXIS ACROSS NORTH CENTRAL NEBRASKA AND THE RADAR IS PICKING UP ON BRIGHT BAND IN THE SAME AREA. DESPITE THAT...STILL SOME GOOD PRECIP COMING DOWN THERE. 88D SHOWS NWWD PUSH AT AROUND 4KFT AGL. DRAMATIC DIFFERENCE IN VWP PRODUCT BETWEEN KLNX AND KUEX. GOOD CELLULAR NATURE TO THE ECHOES S OF THE SHEAR AXIS INDICATING CONVECTIVE POTENTIAL WHICH IS CORROBORATED BY LIGHTNING DATA. SHOULD ONLY GET WORSE FROM HIGHWAY 83 EWD TONIGHT. MODELS IN FAIR AGREEMENT IN MAX PRECIP AXIS EXPECTED THROUGH 00Z TUE. USING THE NAM FOR DETAILS ABOVE THE SFC...GOOD ISENTROPIC LIFT THROUGH A DEEP LAYER. CROSS SECTION ANALYSIS HAS GOOD SLOPED FRONTOGENESIS WITH STRONG LIFT IMPLIED BY AGEOS VERT CIRC. THIS LIFT OCCURS THROUGH THE -12 TO -17 LAYER AS WELL MAKING BEST USE OF LARGE MOISTURE CONTENT AVAILABLE. TROWAL AXIS INDICATED BY ALL MODELS AS IMPLIED BY THE DEEP ISENTROPIC LIFT SO PREVIOUS FCST OF BLIZZARD WARNING LOOKS GOOD. QUESTION BECOMES WHAT TO DO WITH THE BLIZZARD WATCH AREA. THERE IS NO QUESTION THAT LIFT...MOISTURE CONTENT AND POSSIBLE INSTABILITY WILL BE PRESENT IN WATCH AREA AS WELL...BUT TO WHAT DEGREE AND FOR HOW LONG. BUFKIT SOUNDINGS SHOW AFTER INITIAL COOLING OF THE COLLUMN THIS AFTERNOON AND EVENING... THE TEMPERATURE PROFILE DOES NOT CHANGE MUCH THROUGH TOMORROW. THIS WOULD SUGGEST A GOOD POTENTIAL FOR EFFICIENT SNOW MAKING SHOULD THE LIFT CONTINUE. THAT LIFT SHOULD BE AT ITS BEST THROUGH MIDNIGHT BEFORE SHIFTING EWD IN THE MORNING. HOWEVER...THERE SHOULD STILL BE SNOWFALL OCCURRING. BUFKIT SOUNDINGS SHOW MAX GUST POTENTIAL EXCEEDING 50 KTS THROUGH THE MORNING...AND IF MOMENTUM IS MIXED SURFACEWARD THROUGH 800 MB AS SUGGESTED...GUSTS COULD EXCEED 60 KTS...BUT I THINK THAT MAY BE TOO DEEP OF A LAYER. WITH MANY FACTORS TO CONSIDER INCLUDING THOSE NOT METEOROLOGICAL...WILL OPT FOR EXPANDING BLIZZARD WARNING INTO THE WATCH COUNTIES AS WELL THROUGH 6 PM CST...EXCEPT WRN CHERRY. WINTER WX ADVISORY WILL BE INCLUDED FOR THE REMAINDER OF THE CWA TO ACCOUNT FOR WINDS AND OCCASIONAL SNOWFALL. WILL HAVE TO WATCH FOR WINDS REACHING WARNING CRITERIA THOUGH. FOR THE EXTENDED...SOME UNCERTAINTY ABOUT AMPLITUDE TO THE PATTERN THROUGH THE END OF THE WEEK. TEMPS GENERALLY BELOW GUIDANCE DUE TO LIKELY SNOW COVER...ESPECIALLY IN THE EAST. A FLATTER PATTERN WOULD SUGGEST TIMING ISSUES IN THE LATTER TERM AND WITH NO REAL POTENCY TO THE SYSTEMS...HAVE GENERALLY GONE SLIGHT OR LOWER POPS. && .LBF WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING THIS EVENING THROUGH 6 PM CST MONDAY FOR NEZ024-NEZ025-NEZ036-NEZ037-NEZ059-NEZ070-NEZ071. BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST MONDAY FOR NEZ005-NEZ006-NEZ007-NEZ008-NEZ009-NEZ010-NEZ026-NEZ027-NEZ028- NEZ029-NEZ038. WINTER WX ADVISORY 5 PM MST TONIGHT TO 5 PM MST MONDAY NEZ004-NEZ022 NEZ023-NEZ035-NEZ056>NEZ058-NEZ069-NEZ094. && JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CST SUN NOV 27 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-281030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CST SUN NOV 27 2005 /232 PM MST SUN NOV 27 2005/ ...BLIZZARD WARNING IN EFFECT FOR PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. CAUTION SHOULD BE USED IF TRAVELING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A MIXTURE OF PRECIPITATION WILL CHANGE TO ALL SNOW THIS EVENING...THEN SNOW TO ACCUMULATE OVERNIGHT INTO MONDAY. AREAS EAST OF A LINE FROM MERRIMAN IN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY WILL SEE THE GREATEST SNOWFALL AS THE STORM SYSTEM LIFTS NORTHEAST. AS THE SNOW FALLS WINDS WILL STRENGTHEN...WITH NORTHWEST WINDS AT 30 TO 40 MPH OVERNIGHT TO CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW COVER. MOTORIST SHOULD ANTICIPATE THE SNOW AND BLOWING SNOW TO REDUCE VISIBILITY TO LESS THAN A MILE AS THE SNOW FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE STRONG WINDS AND SNOWFALL WILL CONTINUE INTO MONDAY. STORM TOTAL SNOW ACCUMULATIONS WILL RANGE FROM AROUND 3 INCHES IN THE FAR WEST...TO NEAR A FOOT IN PARTS OF NORTH CENTRAL NEBRASKA... INCLUDING PORTIONS OF NORTHERN HOLT AND BOYD COUNTIES. THE SNOW WILL TAPER OFF ACROSS THE SOUTHWEST MONDAY AFTERNOON AND CONTINUE OVER THE NORTH AND NORTH CENTRAL UNTIL EVENING AS THE SYSTEM EXITS NORTHEAST. STRONG NORTHWEST WINDS WILL COMBINE WITH COLDER TEMPERATURES TO PUSH WIND CHILL VALUES TO NEAR ZERO ON MONDAY. THEN MONDAY NIGHT THROUGH SATURDAY THE SNOW COVER WILL IMPACT TEMPERATURES. HIGH TEMPERATURES ARE NOT EXPECTED OUT OF THE 30S...WHILE OVERNIGHT LOWS FALL INTO THE SINGLE DIGITS AND TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...COOPERATIVE OBSERVERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE WITH SNOW AMOUNTS THROUGH THE EVENT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KECK
The national radar mosaic for the moment the first event began.
15 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480470, 5480471, 5480473, 5480477, 5480481, 5480482, 5480475, 5480480, 5480472, 5480474, 5480476, 5480478, 5480479, 5480483, 5480484.